Georgia, 2011

Hail and Damaging Wind in Georgia, March 27, 2011

March 27, 2011 · NWS CHS · 55 events in 7 counties and zones

A frontal boundary in combination with modest instability and strong deep layer shear, resulted in scattered strong to severe thunderstorm development across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A frontal boundary in combination with modest instability and strong deep layer shear, resulted in scattered strong to severe thunderstorm development across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 27, 12:46 PM EST, 9 minutes earlier.

Area forecast discussion, Mar 27, 12:46 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT SUN MAR 27 2011

.SYNOPSIS...
A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL MOVE EAST ALONG A
LINGERING FRONT TODAY. THE FRONT IS EXPECTED TO PUSH SOUTH
TONIGHT...AS COLDER HIGH PRESSURE BUILDS TO THE NORTH. HIGH
PRESSURE WILL REMAIN NORTH OF THE AREA EARLY NEXT WEEK...BEFORE
ANOTHER SERIES OF LOW PRESSURE SYSTEMS IMPACT THE REGION DURING THE
MID TO LATE WEEK TIME FRAME. HIGH PRESSURE IS THEN EXPECTED TO
BUILD BACK INTO THE AREA NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT STRETCHES FROM CENTRAL GEORGIA EASTWARD THROUGH
SOUTHERN SOUTH CAROLINA THIS MORNING. THE REMNANTS OF A MESOSCALE
CONVECTIVE COMPLEX CONTINUE TO TRACK INTO THE NORTHERN SOUTH
CAROLINA ZONES THIS HOUR...WHILE STRONGER CONVECTION TO THE WEST
IS RAPIDLY TRACKING ALONG THE LINGERING FRONT. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA THROUGH THE
AFTERNOON...AS THE ENVIRONMENT REMAINS CONDUCIVE FOR STRONG TO
SEVERE CONVECTION TODAY.

THE MAIN FOCUS FOR DEVELOPMENT WILL BE THE AFOREMENTIONED
BOUNDARY...WHICH WILL GRADUALLY SLIP SOUTHWARD LATER TODAY AND
INTO TONIGHT. SOUTH OF THE DESCENDING FRONT...CONDITIONS WILL WARM
INTO THE UPPER 70S TO LOWER 80S...WITH DEWPOINTS POTENTIALLY STAYING
IN MID TO UPPER 60S. DECENT INSTABILITY ACROSS SOUTHEAST
GEORGIA...COMBINED WITH DEEP LAYERED SHEAR...SUGGEST ORGANIZED
STRONG THUNDERSTORM DEVELOPMENT IS POSSIBLE. NUMEROUS MESOSCALE
BOUNDARIES AND THE SEABREEZE COULD INTERACT WITH THE SYNOPTIC
SCALE FRONT TO PROVIDE ADDITIONAL CONVERGENCE AND FOCI FOR
CONVECTIVE DEVELOPMENT. AT THIS POINT...THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL. A UNIDIRECTIONAL WIND PROFILE WOULD
SUGGEST A LOWER CHANCE OF TORNADOES...HOWEVER CANNOT RULE OUT AN
ISOLATED TORNADO IF SEVERE THUNDERSTORMS PERSISTENTLY TRACK ALONG
BOUNDARIES.

WILL NEED TO CLOSELY MONITOR THE PLACEMENT AND MOVEMENT OF THE
FRONT THROUGH THE AFTERNOON HOURS...AS MUCH OF THE SENSIBLE
WEATHER IMPACTS WILL BE HIGHLY DEPENDENT ON THIS FEATURE. EXPECT A
SIGNIFICANT TEMPERATURE GRADIENT ON EITHER SIDE OF THE
FRONT...WITH INLAND SOUTH CAROLINA ZONES STRUGGLING TO GET OUT OF
THE 60 DEGREE RANGE THIS AFTERNOON AND FAR SOUTHEAST GEORGIA
COUNTIES RISING TO NEAR 80 DEGREES. IN ADDITION...CLOUD COVER
TRENDS WILL ALSO NEED TO BE MONITORED...AS THICKENING SKY COVER
COULD SLOW WARMING AND DESTABILIZATION.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
THE WEDGE FRONT WILL SAG SOUTH TONIGHT...WITH THE NAM MOST
AGGRESSIVE AND COLDEST IN ITS WAKE. CONVECTION MAY STILL BE
ROBUST IN THE EARLY EVENING IN PARTS OF SE GEORGIA...THEN LIGHTER
SCATTERED RAINS ARE POSSIBLE LATE. SHALLOW COLD AIR ADVECTION
LOOKS IMPRESSIVE AND VERY LITTLE CHANGE TO PREVIOUS TEMPERATURE
TRENDS AND NUMBERS.

MODEL SOLUTIONS ARE IN LESS THAN DESIRABLE AGREEMENT THROUGH THE
SHORT TERM PERIODS THIS MORNING...LEADING TO LOWER THAN NORMAL
FORECAST CONFIDENCE. A STRONG HIGH PRESSURE WEDGE IS EXPECTED TO
REMAIN OVER THE REGION MONDAY AND MONDAY NIGHT AS HIGH PRESSURE
BUILDS NORTH OF THE AREA. WILL NEED TO KEEP CHANCE POPS GOING ACROSS
THE FORECAST AREA THROUGH THE DAY MONDAY AS DEEP MOISTURE WILL BE
SLOW TO MOVE OUT OF THE REGION DESPITE THE DEVELOPING WEDGE OF HIGH
PRESSURE IN THE LEE OF THE APPALACHIANS. EXPECT HIGHEST RAIN
PROBABILITIES MONDAY MORNING...WITH DIMINISHING RAIN CHANCES DURING
THE AFTERNOON. SHOULD SEE RAIN FREE CONDITIONS MONDAY NIGHT AS THE
DEEPEST MOISTURE AND BEST FORCING SHIFT OFFSHORE.

THE HIGH PRESSURE WEDGE SHOULD SLOWLY BREAK DOWN/ERODE ON
TUESDAY...WITH A STORM SYSTEM THEN APPROACHING FROM THE WEST TUESDAY
NIGHT AND WEDNESDAY. WILL KEEP THE FORECAST RAIN FREE ON
TUESDAY...THEN CARRY CHANCE POPS TUESDAY NIGHT AND WEDNESDAY AS DEEP
MOISTURE AND STRONGER FORCING FOR ASCENT OVERSPREAD THE AREA ONCE
AGAIN.

AS FOR TEMPERATURES...EXPECT QUITE A RANGE IN TEMPERATURES ACROSS
THE AREA ON MONDAY WITH HIGHS RANGING FROM AROUND 50 TO THE LOWER
50S ACROSS NORTHERN ZONES...TO THE UPPER 60S TO AROUND 70 ALONG THE
ALTAMAHA. LOWS MONDAY NIGHT WILL BOTTOM OUT AROUND 40 TO THE LOWER
40S INLAND...AND IN THE LOWER TO MIDDLE 40S CLOSER TO THE COAST.
HIGHS TUESDAY WILL BE QUITE TRICKY TO PIN DOWN AND WILL BE HIGHLY
DEPENDENT ON HOW QUICKLY THE WEDGE OF HIGH PRESSURE IS ABLE TO BREAK
DOWN. FOR NOW WILL KEEP HIGHS GENERALLY IN THE UPPER 60S AREA WIDE.
LOWS TUESDAY NIGHT SHOULD BOTTOM OUT IN THE 40S MOST LOCALES...WITH
HIGHS WEDNESDAY REBOUNDING INTO THE LOWER AND MIDDLE 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
QUITE A BIT OF UNCERTAINTY CONTINUES TO PLAGUE THE EXTENDED FORECAST
DUE TO LARGE MODEL INCONSISTENCIES. OVERALL...EXPECT AN UNSETTLED
PATTERN WEDNESDAY NIGHT THROUGH FRIDAY AS A SERIES OF LOW PRESSURE
SYSTEMS IMPACT THE LOCAL AREA...AND WILL CARRY CHANCE POPS AREA
WIDE. WILL KEEP THE FORECAST OPTIMISTIC AT THIS POINT OVER THE
UPCOMING WEEKEND...MAINTAINING RAIN FREE CONDITIONS AS HIGH
PRESSURE BUILDS BACK INTO THE REGION. TEMPERATURES ARE GENERALLY
EXPECTED TO MEANDER WITHIN A FEW DEGREES EITHER SIDE OF CLIMO
THROUGHOUT THE EXTENDED PERIODS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
KCHS...IFR CIGS WILL CONTINUE THROUGH THE FIRST 24 HOUR TAF
PERIOD AS A WEDGE OF HIGH PRESSURE BUILDS OVER THE REGION BEHIND A
SOUTHWARD MOVING FRONT. WINDS WILL GENERALLY REMAIN NORTH
NORTHEAST AT OR BELOW 10 KNOTS. LIGHT SHOWERS WILL ALSO OCCUR THIS
AFTERNOON AND LOWER VSBYS TO MVFR CONDITIONS THROUGH 14Z MONDAY.
CONDITIONS WILL SLOWLY IMPROVE FROM LIFR TO IFR LATE MONDAY
MORNING...BUT ARE EXPECTED TO REMAIN IFR THROUGH MONDAY AFTERNOON.

KSAV...WEST WINDS WILL GUST BETWEEN 15 TO 20 KNOTS BEFORE SHOWERS
ENTER THE REGION AND MVFR CIGS ENCOMPASS THE AREA. WEST WIND GUSTS
WILL THEN BE CONFINED TO AFTERNOON THUNDERSTORMS BETWEEN 19Z AND
23Z. IFR CONDITIONS WILL BE POSSIBLE DURING HEAVIER THUNDERSTORM
ACTIVITY...BUT HAVE NOT BEEN INTRODUCED IN THE TAF DURING 19Z
THROUGH 23Z. IFR CIGS WILL PREVAIL BY 00Z AS FROPA OCCURS AND A
WEDGE OF HIGH PRESSURE BUILDS OVER THE REGION. LIFR CIGS ARE ALSO
POSSIBLE OVERNIGHT. WEST WINDS WILL BECOME NORTH/NORTHEAST BY 00Z
AND REMAIN AT OR BELOW 10 KNOTS THROUGH THE REMAINING 24 HOUR TAF.
CONDITIONS WILL GRADUALLY IMPROVE FROM LIFR TO IFR LATE MONDAY
MORNING...BUT ARE EXPECTED TO REMAIN IFR THROUGH MONDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS ARE LIKELY THROUGH
MUCH OF THE WEEK. IFR CONDITIONS ARE LIKELY MONDAY AND MONDAY
NIGHT...FOLLOWED BY MVFR AND PERIODIC IFR CONDITIONS TUESDAY THROUGH
THURSDAY NIGHT. SHOULD SEE VFR CONDITIONS RETURN ON FRIDAY.

&&

.MARINE...
A LINGERING FRONT WILL BISECT THE SOUTH CAROLINA WATERS
TODAY...WITH WINDS HEAVILY DEPENDENT ON THE LOCATION AND
PROGRESSION OF THIS FEATURE. WINDS WILL SHIFT NORTH TO NORTHEAST
OFF CHARLESTON COUNTY FIRST...WHILE SOUTHWEST FLOW IS MORE
PERSISTENT CLOSER TO THE SAVANNAH RIVER ENTRANCE. SOUTHWEST TO
WEST WINDS SHOULD PERSIST ALL DAY TO THE SOUTH OF SAVANNAH...AROUND
GRAYS REEF. THE COLD FRONT COULD SUPPORT SOME SMALL CRAFT ADVISORY
CONDITIONS ALONG THE SOUTH CAROLINA COAST TONIGHT IF A FEW OF THE
MODEL PINCHING TRENDS ARE CORRECT. CONFIDENCE REMAINS LOW DUE TO
FAIRLY SIGNIFICANT MODEL DISCREPANCIES. NORTHEAST WINDS SHOULD REACH
THE ALTAMAHA RIVER REGION AFTER MIDNIGHT TONIGHT...WITH LATE NIGHT
SURGES TO AT LEAST 15 KT. ELSEWHERE TONIGHT...CLOSE TO 20 KT IS
LIKELY WITH SEAS BUILDING TO 3 TO 5 FT...HIGHER WELL OFFSHORE.

HIGH PRESSURE WILL BUILD NORTH OF THE WATERS MONDAY THROUGH
TUESDAY...BEFORE A SERIES OF LOW PRESSURE SYSTEMS TRACK THROUGH THE
AREA WEDNESDAY AND THURSDAY. HIGH PRESSURE IS THEN EXPECTED TO BUILD
BACK INTO THE REGION FOR FRIDAY. PERSISTENT NORTHEAST FLOW WILL
LIKELY RESULT IN SEAS REACHING SMALL CRAFT THRESHOLDS ACROSS THE
OUTER GEORGIA WATERS MONDAY AND CONTINUING THROUGH TUESDAY NIGHT.
ACROSS THE NEARSHORE WATERS...SEAS MAY BRIEFLY APPROACH ADVISORY
LEVELS MONDAY NIGHT AND TUESDAY. WINDS AND SEAS ARE THEN EXPECTED TO
REMAIN BELOW SMALL CRAFT LEVELS WEDNESDAY THROUGH FRIDAY FOR ALL
WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Mar 27, 9:32 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1032 AM EDT SUN MAR 27 2011

AMZ374-281445-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1032 AM EDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...THUNDERSTORMS ARE EXPECTED TO MOVE EAST ALONG
AND TO THE SOUTH OF A COLD FRONT. A FEW OF THE STORMS COULD BECOME
SEVERE THROUGH LATE AFTERNOON. THE MAIN HAZARDS EXPECTED WITH THE
STORMS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-281445-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-TIDAL BERKELEY-
1032 AM EDT SUN MAR 27 2011

...SEVERE THUNDERSTORM WATCH 68 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Mar 27, 12:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             5 W PORT ROYAL          32.39N  80.78W
03/27/2011  M1.00 INCH       BEAUFORT           SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ON N SIDE OF BROAD
            RIVER BRIDGE.

&&

EVENT NUMBER CHS1100174

JRL
Local storm report, Mar 27, 12:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 W BEAUFORT            32.44N  80.72W
03/27/2011  M1.75 INCH       BEAUFORT           SC   PUBLIC

&&

EVENT NUMBER CHS1100175

JRL
Local storm report, Mar 27, 12:46 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             BEAUFORT                32.44N  80.68W
03/27/2011  M1.00 INCH       BEAUFORT           SC   PUBLIC

            QUARTER SIZE HAIL ON COUNCIL ROCK RD.

&&

EVENT NUMBER CHS1100176

JRL
Special weather statement, Mar 27, 12:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT SUN MAR 27 2011

GAZ087-088-SCZ040-271815-
ALLENDALE-JENKINS-SCREVEN-
146 PM EDT SUN MAR 27 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS...SCREVEN AND
ALLENDALE COUNTIES THROUGH 215 PM EDT...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BIRDSVILLE...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HILLTONIA...MILLHAVEN AND PERKINS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
NICKEL SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3287 8213 3292 8208 3292 8195 3295 8185
      3291 8176 3304 8156 3306 8158 3307 8156
      3284 8154 3283 8214
TIME...MOT...LOC 1746Z 266DEG 37KT 3293 8205
Local storm report, Mar 27, 12:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
147 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             BEAUFORT                32.44N  80.68W
03/27/2011  M1.25 INCH       BEAUFORT           SC   PUBLIC

            PUBLIC REPORTED HALF DOLLAR SIZE HAIL IN BEAUFORT ON
            HWY 170.

&&

EVENT NUMBER CHS1100177

JRL
Local storm report, Mar 27, 12:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
149 PM EDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             BEAUFORT                32.44N  80.68W
03/27/2011  E0.75 INCH       BEAUFORT           SC   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL IN DOWNTOWN BEAUFORT.

&&

EVENT NUMBER CHS1100178

WMS

The radar

The Charleston,SC radar (KCLX), 30 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

54 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
March 27, 12:55 PM EST to 12:56 PM EST
Where
Effingham County, 4.92 mi NW of Clyo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.530, -81.330

A trained weather spotter reported one tree down on power lines along Clyo-Kildare Road, 5 miles northwest of Clyo, Georgia.

Hail, Candler

When
March 27, 1:14 PM EST to 1:15 PM EST
Where
Candler County, 4.87 mi N of Metter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.470, -82.060

A trained weather spotter reported quarter size hail 5 miles north of Metter, Georgia.

Hail, Candler

When
March 27, 1:15 PM EST to 1:16 PM EST
Where
Candler County, 3.27 mi NNW of Pulaski
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.420, -81.980

Law Enforcement relayed a report of quarter size hail 2 miles north-northwest of Pulaski, Georgia.

Hail, Bulloch

When
March 27, 1:24 PM EST to 1:25 PM EST
Where
Bulloch County, 1.81 mi SE of Collegeboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.400, -81.760

A trained weather spotter reported quarter size hail 4 miles south-southeast of Statesboro, Georgia.

Hail, Bulloch

When
March 27, 1:30 PM EST to 1:31 PM EST
Where
Bulloch County, 0.58 mi E of Brooklet
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.380, -81.660

Law Enforcement reported quarter size hail in Brooklet, Georgia.

Hail, Bulloch

When
March 27, 1:40 PM EST to 1:41 PM EST
Where
Bulloch County, 0.58 mi E of Brooklet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.380, -81.660

A trained weather spotter reported quarter size hail covering the ground in Brooklet, Georgia.

Hail, Effingham

When
March 27, 1:45 PM EST to 1:46 PM EST
Where
Effingham County, 2.15 mi NNW of Pineora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.350, -81.430

A trained weather spotter reported pea to quarter size hail 2 miles west-northwest of Guyton, Georgia.

Hail, Tattnall

When
March 27, 1:50 PM EST to 1:51 PM EST
Where
Tattnall County, 5.56 mi N of Cobbtown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.280, -82.140

A trained weather spotter reported ping pong ball size hail falling at his residence in Cobbtown, Georgia.

Hail, Tattnall

When
March 27, 1:51 PM EST to 1:52 PM EST
Where
Tattnall County, 2.15 mi NNW of Cobbtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.230, -82.140

A trained weather spotter reported quarter size hail between Cobbtown, Georgia and Collins, Georgia.

Hail, Effingham

When
March 27, 1:54 PM EST to 1:55 PM EST
Where
Effingham County, 2.76 mi N of Guyton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.370, -81.380

A trained weather spotter reported nickel size hail covering the ground in Springfield, Georgia.

Hail, Effingham

When
March 27, 1:55 PM EST to 1:56 PM EST
Where
Effingham County, 0.9 mi NE of Guyton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.340, -81.370

A trained weather spotter reported quarter size hail covering the ground 1 mile east-northeast of Guyton, Georgia.

Hail, Effingham

When
March 27, 1:58 PM EST to 1:59 PM EST
Where
Effingham County, 1.36 mi ENE of Guyton
Measured
1.75 in hail
Reported by
Public
Coordinates
32.340, -81.360

The Public reported golf ball size hail 2 miles east of Guyton, Georgia.

Hail, Effingham

When
March 27, 2:00 PM EST to 2:01 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.300, -81.240

A trained weather spotter reported quarter size hail in Rincon, Georgia.

Hail, Effingham

When
March 27, 2:00 PM EST to 2:01 PM EST
Where
Effingham County, 2.76 mi N of Guyton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.370, -81.380

A trained weather spotter reported quarter size hail in Springfield, Georgia.

Hail, Effingham

When
March 27, 2:02 PM EST to 2:03 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.300, -81.240

The Public reported quarter to golf ball size hail denting cars in Rincon, Georgia.

Hail, Evans

When
March 27, 2:02 PM EST to 2:03 PM EST
Where
Evans County, 2.72 mi NW of Claxton Evans Co Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.230, -81.900

A trained weather spotter reported golf ball size hail 5 miles north of Claxton, Georgia.

Hail, Effingham

When
March 27, 2:02 PM EST to 2:03 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.300, -81.240

The Public reported half dollar size hail denting cars and a camper, as well as stripping leaves off of oak trees in Rincon, Georgia.

Hail, Effingham

When
March 27, 2:03 PM EST to 2:05 PM EST
Where
Effingham County, 1.5 mi NNE of Rahn
Measured
1.5 in hail
Reported by
Public
Coordinates
32.340, -81.270

The Public reported ping pong ball size hail lasting for 2 minutes, 7 miles east of Guyton, Georgia.

Hail, Effingham

When
March 27, 2:04 PM EST to 2:05 PM EST
Where
Effingham County, 1.38 mi S of Rincon
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
32.280, -81.230

A CoCoRaHS observer reported golf ball to hen egg size hail, 1 mile south-southeast of Rincon, Georgia.

Hail, Effingham

When
March 27, 2:05 PM EST to 2:06 PM EST
Where
Effingham County, 0.58 mi E of Rincon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.300, -81.220

A trained weather spotter reported golf ball size hail, 1 mile east of Rincon, Georgia.

Hail, Effingham

When
March 27, 2:08 PM EST to 2:09 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.300, -81.240

A trained weather spotter reported quarter size hail in Rincon, Georgia.

Hail, Effingham

When
March 27, 2:09 PM EST to 2:10 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -81.240

The Public reported dime to quarter size hail in Rincon, Georgia.

Hail, Evans

When
March 27, 2:09 PM EST to 2:10 PM EST
Where
Evans County, 4.5 mi NNW of Claxton Evans Co Arp
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.260, -81.900

A trained weather spotter reported tennis ball size hail covering the ground, 7 miles north of Claxton, Georgia.

Hail, Evans

When
March 27, 2:11 PM EST to 2:12 PM EST
Where
Evans County, 1.89 mi ENE of Claxton Evans Co Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
32.210, -81.840

The Public reported half dollar size hail, 4 miles north of Daisy, Georgia.

Hail, Effingham

When
March 27, 2:12 PM EST to 2:13 PM EST
Where
Effingham County, 1.88 mi WNW of Rahn
Measured
1.75 in hail
Reported by
Public
Coordinates
32.330, -81.310

The Public reported golf ball size hail, 5 miles east of Guyton, Georgia.

Hail, Effingham

When
March 27, 2:13 PM EST to 2:14 PM EST
Where
Effingham County, 1.5 mi NNW of Rincon
Measured
2.75 in hail
Reported by
Public
Coordinates
32.320, -81.240

The public reported golf ball to baseball size hail and small tree limbs down, 2 miles north of Rincon, Georgia.

Hail, Effingham

When
March 27, 2:15 PM EST to 2:16 PM EST
Where
Effingham County, Rincon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.300, -81.230

A trained weather spotter reported half dollar size hail in Rincon, Georgia.

Hail, Chatham

When
March 27, 2:55 PM EST to 2:56 PM EST
Where
Chatham County, 0.91 mi NW of Central Jct
Measured
1 in hail
Reported by
Public
Coordinates
32.090, -81.130

The Public reported quarter size hail, 3 miles east-southeast of Garden City, Georgia.

Hail, Chatham

When
March 27, 3:02 PM EST to 3:03 PM EST
Where
Chatham County, Savannah
Measured
1 in hail
Reported by
Public
Coordinates
32.050, -81.080

The Public reported quarter size hail in Savannah, Georgia.

Hail, Chatham

When
March 27, 3:05 PM EST to 3:06 PM EST
Where
Chatham County, Savannah
Measured
0.75 in hail
Reported by
Public
Coordinates
32.050, -81.080

The Public reported penny size hail on 49th Street in Savannah, Georgia.

Hail, Chatham

When
March 27, 3:06 PM EST to 3:07 PM EST
Where
Chatham County, Savannah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.050, -81.080

A trained weather spotter reported nickel size hail in Savannah, Georgia.

Hail, Chatham

When
March 27, 3:07 PM EST to 3:08 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
1 in hail
Reported by
Public
Coordinates
32.010, -80.980

The Public reported quarter size hail in Wilmington Island, Georgia.

Hail, Chatham

When
March 27, 3:07 PM EST to 3:08 PM EST
Where
Chatham County, 3.62 mi NW of Ft Screven
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
32.040, -80.970

A CoCoRaHS observer reported golf ball to hen egg size hail, 2 miles north-northeast of Wilmington Island, Georgia.

Hail, Chatham

When
March 27, 3:08 PM EST to 3:09 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
1 in hail
Reported by
Public
Coordinates
32.010, -80.980

The Public reported quarter size hail in Wilmington Island, Georgia.

Hail, Chatham

When
March 27, 3:08 PM EST to 3:09 PM EST
Where
Chatham County, 2.38 mi NNE of Parkersburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.010, -81.010

A trained weather spotter reported pea to ping pong ball size hail at his residence, 1 mile west-northwest in Wilmington Island, Georgia.

Hail, Chatham

When
March 27, 3:10 PM EST to 3:11 PM EST
Where
Chatham County, 1.17 mi E of Thunderbolt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.030, -81.050

A trained weather spotter reported golf ball size hail in Thunderbolt, Georgia.

Hail, Chatham

When
March 27, 3:12 PM EST to 3:13 PM EST
Where
Chatham County, Savannah
Measured
1 in hail
Reported by
Public
Coordinates
32.050, -81.080

The Public reported quarter size hail near the Savannah Memorial Hospital in Savannah, Georgia.

Hail, Chatham

When
March 27, 3:14 PM EST to 3:15 PM EST
Where
Chatham County, 1.17 mi E of Thunderbolt
Measured
0.88 in hail
Reported by
Public
Coordinates
32.030, -81.050

The Public reported nickel size hail in Thunderbolt, Georgia.

Hail, Chatham

When
March 27, 3:15 PM EST to 3:16 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.010, -80.980

A trained weather spotter reported quarter to half dollar size hail in Wilmington Island, Georgia.

Hail, Chatham

When
March 27, 3:18 PM EST to 3:19 PM EST
Where
Chatham County, Savannah Beach
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -80.850

The public reported piles of nickel to quarter size hail on the ground in Tybee Island, Georgia.

Hail, Chatham

When
March 27, 3:18 PM EST to 3:19 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.010, -80.980

A trained weather spotter reported half dollar size hail in Wilmington Island, Georgia.

Hail, Chatham

When
March 27, 3:20 PM EST to 3:30 PM EST
Where
Chatham County, 3.13 mi NW of Ft Screven
Measured
1.25 in hail
Reported by
Public
Coordinates
32.030, -80.970

The Public reported that half dollar size hail fell for 10 minutes between 420 pm and 430 pm, 2 miles east-southeast of Riverside, Georgia.

Hail, Chatham

When
March 27, 3:25 PM EST to 3:26 PM EST
Where
Chatham County, Savannah Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.000, -80.850

A trained weather spotter reported quarter size hail in Tybee Island, Georgia.

Hail, Chatham

When
March 27, 3:25 PM EST to 3:26 PM EST
Where
Chatham County, Savannah Beach
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.000, -80.850

A CoCoRaHS observer reported quarter size hail in Tybee Island, Georgia.

Hail, Tattnall

When
March 27, 3:27 PM EST to 3:28 PM EST
Where
Tattnall County, 2.72 mi SE of Reidsville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.040, -82.120

A trained weather spotter reported quarter size hail, 3 miles south of Reidsville, Georgia.

Hail, Chatham

When
March 27, 3:30 PM EST to 3:32 PM EST
Where
Chatham County, 0.91 mi NW of Sandfly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.990, -81.080

A trained weather spotter reported that dime to nickel size fell for between 1 and 2 minutes in Sandfly, Georgia.

Hail, Chatham

When
March 27, 3:30 PM EST to 3:31 PM EST
Where
Chatham County, 1.17 mi E of Thunderbolt
Measured
1 in hail
Reported by
Public
Coordinates
32.030, -81.050

The Public reported quarter size hail in Thunderbolt, Georgia.

Hail, Chatham

When
March 27, 3:30 PM EST to 3:31 PM EST
Where
Chatham County, 0.69 mi S of Savannah
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.040, -81.080

The public reported quarter size hail breaking car windows, 1 mile south of Savannah, Georgia.

Hail, Chatham

When
March 27, 3:34 PM EST to 3:35 PM EST
Where
Chatham County, 2.15 mi NNE of Parkersburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.010, -81.020

A trained weather spotter reported golf ball size hail, 2 miles west of Wilmington Island, Georgia.

Hail, Chatham

When
March 27, 3:40 PM EST to 3:41 PM EST
Where
Chatham County, Savannah Beach
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -80.850

The Public reported quarter size hail in Tybee Island, Georgia.

Hail, Chatham

When
March 27, 3:40 PM EST to 3:41 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
1 in hail
Reported by
Public
Coordinates
32.010, -80.980

The public reported pea to quarter size hail in Wilmington Island, Georgia.

Hail, Tattnall

When
March 27, 3:42 PM EST to 3:43 PM EST
Where
Tattnall County, 0.59 mi E of Midway
Measured
2.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
32.030, -81.890

The Public reported golf ball size hail in Midway, Georgia. The hail caused some window damage to the individuals residence.

Hail, Liberty

When
March 27, 3:47 PM EST to 3:48 PM EST
Where
Liberty County, Walthourville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.770, -81.630

A trained weather spotter reported quarter size hail in Walthourville, Georgia.

Hail, Chatham

When
March 27, 3:52 PM EST to 3:53 PM EST
Where
Chatham County, 3.58 mi E of Thunderbolt
Measured
1 in hail
Reported by
Public
Coordinates
32.040, -81.010

The Public reported quarter size hail and numerous small branches down, 1 mile southwest of Riverside, Georgia.

Hail, Chatham

When
March 27, 3:54 PM EST to 3:55 PM EST
Where
Chatham County, Savannah Beach
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -80.850

The Public reported quarter size hail in Tybee Island, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294803, 294678, 294679, 294680, 294681, 294682, 294683, 294684, 294685, 294686, 294687, 294688, 294689, 294690, 294691, 294692, 294811, 294693, 294694, 294706, 294707, 294708, 294709, 294711, 294712, 294714, 294716, 294773, 294776, 294777, 294779, 294781, 294784, 294785, 294786, 294787, 294788, 294791, 294792, 294793, and more.